Advanced Search
MyIDEAS: Login

Optimality of the Friedman Rule in Overlapping Generations Model with Spatial Separation

Contents:

Author Info

Abstract

Recent papers suggest that when intermediation is analyzed seriously, the Friedman rule does not maximize social welfare in overlapping generations model in which money is valued because of spatial separation and limited communication. These papers emphasize a trade-off between productive efficiency and risk sharing. We show financial intermediation or a trade-off between productive efficiency and risk sharing are neither necessary nor sufficient for that result. We give conditions under which the Friedman rule maximizes social welfare and show any feasible allocation such that money grows faster than the Friedman rule is Pareto dominated by a feasible allocation with the Friedman rule. The key to the results is the ability to make intergenerational transfers.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://economics.missouri.edu/working-papers/2003/wp0306_haslag.pdf
Download Restriction: no

Bibliographic Info

Paper provided by Department of Economics, University of Missouri in its series Working Papers with number 0306.

as in new window
Length: 24 pgs.
Date of creation: 11 Jun 2003
Date of revision:
Handle: RePEc:umc:wpaper:0306

Contact details of provider:
Postal: 118 Professional Building, Columbia, MO 65211
Phone: (573) 882-0063
Fax: (573) 882-2697
Web page: http://economics.missouri.edu/
More information through EDIRC

Related research

Keywords: monetary policy; Friedman rule; fiat money;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Chari, V. V. & Christiano, Lawrence J. & Kehoe, Patrick J., 1996. "Optimality of the Friedman rule in economies with distorting taxes," Journal of Monetary Economics, Elsevier, vol. 37(2-3), pages 203-223, April.
  2. Stacey L. Schreft & Bruce D. Smith, 2001. "The conduct of monetary policy with a shrinking stock of government debt," Research Working Paper RWP 01-09, Federal Reserve Bank of Kansas City.
  3. Bhattacharya, Joydeep & Huybens, Elisabeth & Guzman, Mark G. & Smith, Bruce D., 1997. "Monetary, Fiscal, and Bank Regulatory Policy in a Simple Monetary Growth Model," Staff General Research Papers 5136, Iowa State University, Department of Economics.
  4. Kimbrough, Kent P., 1986. "The optimum quantity of money rule in the theory of public finance," Journal of Monetary Economics, Elsevier, vol. 18(3), pages 277-284, November.
  5. Stacey Schreft & Bruce Smith, 2008. "The social value of risk-free government debt," Annals of Finance, Springer, vol. 4(2), pages 131-155, March.
  6. Bencivenga, V.R. & Smith, B.D., 1988. "Financial Intermediation And Endogenous Growth," RCER Working Papers 124, University of Rochester - Center for Economic Research (RCER).
  7. Beatrix Paal & Bruce D. Smith, 2001. "The sub-optimality of the Friedman rule and the optimum quantity of money," IEHAS Discussion Papers 0113, Institute of Economics, Centre for Economic and Regional Studies, Hungarian Academy of Sciences.
  8. Freeman, Scott, 1993. "Resolving Differences over the Optimal Quantity of Money," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 25(4), pages 801-11, November.
  9. Correia, Isabel & Teles, Pedro, 1996. "Is the Friedman rule optimal when money is an intermediate good?," Journal of Monetary Economics, Elsevier, vol. 38(2), pages 223-244, October.
  10. Bruce D. Smith, 2002. "Monetary Policy, Banking Crises, and the Friedman Rule," American Economic Review, American Economic Association, vol. 92(2), pages 128-134, May.
  11. Bruce D. Smith, 2003. "Taking intermediation seriously," Proceedings, Federal Reserve Bank of Cleveland, pages 1319-1377.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Bhattacharya, Joydeep & Haslag, Joseph & Russell, Steven, 2004. "The Role of Money in Two Alternative Models: When is the Friedman Rule Optimal, and Why?," Staff General Research Papers 11950, Iowa State University, Department of Economics.
  2. Joydeep Bhattacharya & Joseph H. Haslag & Antoine Martin, 2004. "Heterogeneity, redistribution, and the Friedman rule," Research Working Paper RWP 04-01, Federal Reserve Bank of Kansas City.
  3. Carlos Gustavo Machicado, 2007. "Growth and Banking Structure in a Partially Dollarized Economy," Development Research Working Paper Series 02/2007, Institute for Advanced Development Studies.
  4. Bhattacharya, Joydeep & Haslag, Joseph H. & Martin, Antoine, 2006. "Sub-optimality of the Friedman rule in Townsend's turnpike and stochastic relocation models of money: Do finite lives and initial dates matter?," Journal of Economic Dynamics and Control, Elsevier, vol. 30(5), pages 879-897, May.
  5. Bhattacharya, Joydeep & Singh, Rajesh, 2006. "On the Usefulness of the Constrained Planning Problem in a Model of Money," Staff General Research Papers 12660, Iowa State University, Department of Economics.
  6. Machicado, Carlos Gustavo, 2008. "Liquidity shocks and the dollarization of a banking system," Journal of Macroeconomics, Elsevier, vol. 30(1), pages 369-381, March.
  7. A. Berentsen & C. Strub, 2004. "On the Friedman Rule with Heterogeneous Agents," Econometric Society 2004 Far Eastern Meetings 609, Econometric Society.
  8. Joseph H. Haslag & Joydeep Bhattacharya & Antoine Martin, 2004. "Sub-Optimality of the Friedman Rule in Townsends Turnpike and Limited Communication Models of money: Do finite lives and initial dates matter?," Working Papers 0415, Department of Economics, University of Missouri, revised 21 Dec 2004.
  9. Bhattacharya, Joydeep & Singh, Rajesh, 2008. "Optimal choice of monetary policy instruments in an economy with real and liquidity shocks," Journal of Economic Dynamics and Control, Elsevier, vol. 32(4), pages 1273-1311, April.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:umc:wpaper:0306. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mark Stratton).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.